Antiretroviral medications for the treatment of HIV are common drugs with diverse and frequent skin manifestations. Multiple new cutaneous effects have been recognized in the past decade. Dermatologists play an important role in accurately diagnosing and managing the cutaneous toxicities of these medications, thereby ensuring that a patient has as many therapeutic options as possible for life-long viral suppression. Part I of this two-part series on the cutaneous adverse effects of antiretroviral medications will discuss HIV-associated lipodystrophy syndrome, which can be seen as a result of many antiretroviral medications for HIV, and the specific cutaneous effects of the nucleoside reverse transcriptase inhibitors and protease inhibitors.
After completing this learning activity, participants should be able to recognize common and dangerous cutaneous adverse effects related to nucleoside reverse transcriptase inhibitors and protease inhibitors, including lipodystrophy syndrome, determine which of these toxicities need further investigation or medication cessation, and manage the treatment of these cutaneous toxicities.Le texte complet de cet article est disponible en PDF.
Key words : antiretroviral medications, cutaneous, drug eruption, HIV, toxicities
| Funding sources: None.
| Dr Hines has been on the advisory board for Abbot, Boehringer Ingelheim, Bristol Meyers, Gilead, and GlaxoSmithKline, and has been a speaker for Boehringer Ingelheim, Bristol Meyer, and GlaxoSmithKline. Drs Introcaso and Kovarik and the editors, planners, and peer reviewers have no relevant financial relationships.